Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 132, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2021, 8:01 PM MDT for 4 counties in Kansas. It was in force for 59 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2021, 8:01 PM MDT (02:01 UTC)
- Expired
- Jun 24, 2021, 9:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:05 PM MDT | TSTM WND GST 66 | 7 Ese Weskan, KS | KS MESONET. |
| Jun 24, 8:10 PM MDT | HAIL 1.25 | 1 Ssw Wallace, KS | SOCIAL MEDIA REPORT OF HAIL LARGER THAN QUARTER IN SIZE. CURRENTLY ONGOING. |
| Jun 24, 8:13 PM MDT | TSTM WND GST 65 | 2 Wnw Sharon Springs, KS | |
| Jun 24, 8:23 PM MDT | TSTM WND GST 61 | 9 Sse Sharon Springs, KS | |
| Jun 24, 8:23 PM MDT | TSTM WND GST 65 | 10 S Sharon Springs, KS | REPORT OF WINDS GUSTING 55 TO 65MPH. |
| Jun 24, 8:30 PM MDT | TSTM WND DMG | 8 S Wallace, KS | DELAYED REPORT VIA SOCIAL MEDIA. LARGE LIVE TREE LIMB SEVERAL FEET LONG IN SIZE WAS SNAPPED OFF A TREE DUE TO STRONG WINDS. TIME ESTIMATED. |
| Jun 24, 8:32 PM MDT | TSTM WND GST 59 | 1 S Wallace, KS | |
| Jun 24, 8:34 PM MDT | TSTM WND GST 65 | 2 Sse Wallace, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:56 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
642
WUUS53 KGLD 250201
SVRGLD
KSC071-109-199-203-250300-
/O.NEW.KGLD.SV.W.0132.210625T0201Z-210625T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
801 PM MDT Thu Jun 24 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Wichita County in west central Kansas...
Southern Wallace County in west central Kansas...
Southwestern Logan County in west central Kansas...
Northern Greeley County in west central Kansas...
* Until 900 PM MDT/1000 PM CDT/.
* At 801 PM MDT/901 PM CDT/, a severe thunderstorm was located 5
miles south of Weskan, or 13 miles southwest of Sharon Springs,
moving east at 30 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Wichita, southern Wallace, southwestern Logan and
northern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 10205 3900 10205 3887 10143 3855 10144
TIME...MOT...LOC 0201Z 274DEG 27KT 3878 10195
HAIL...1.00IN
WIND...80MPH
$$
MRC2 follow-up statements
582
WWUS53 KGLD 250228
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
828 PM MDT Thu Jun 24 2021
KSC071-109-199-203-250300-
/O.CON.KGLD.SV.W.0132.000000T0000Z-210625T0300Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
828 PM MDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
MDT/1000 PM CDT/ FOR NORTHWESTERN WICHITA...SOUTHERN WALLACE...
SOUTHWESTERN LOGAN AND NORTHERN GREELEY COUNTIES...
At 826 PM MDT/926 PM CDT/, a severe thunderstorm was located 9 miles
south of Sharon Springs, moving east at 30 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 813 PM MDT, a wind gust of 65 mph was
reported 2 miles west-northwest of Sharon Springs,
KS.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Sharon Springs and Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 10205 3898 10194 3887 10143 3855 10144
TIME...MOT...LOC 0226Z 274DEG 27KT 3877 10171
HAIL...1.00IN
WIND...80MPH
$$
MRC039
WWUS53 KGLD 250259
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
859 PM MDT Thu Jun 24 2021
KSC071-109-199-203-250308-
/O.EXP.KGLD.SV.W.0132.000000T0000Z-210625T0300Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
859 PM MDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WICHITA...
SOUTHERN WALLACE...SOUTHWESTERN LOGAN AND NORTHERN GREELEY COUNTIES
WILL EXPIRE AT 900 PM MDT/1000 PM CDT/...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for east central Colorado...and west central Kansas.
LAT...LON 3866 10205 3898 10194 3887 10143 3855 10144
TIME...MOT...LOC 0258Z 274DEG 27KT 3876 10144
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:15 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 24, 5:15 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Thu Jun 24 2021 .UPDATE... Issued at 403 PM MDT Thu Jun 24 2021 Thunderstorms are beginning to move towards Yuma, Kit Carson, and Cheyenne counties. A Severe Thunderstorm Watch is in effect until 10 PM MT for all of the Tri-State area except for Red Willow, Norton, and Graham counties. Hazards include up to 2" hail and damaging wind gusts up to 80 mph. && .SHORT TERM...(This evening through Friday) Issued at 319 PM MDT Thu Jun 24 2021 This afternoon-Tonight...Despite being beneath an upper level ridge, shortwaves, a lee trough, and a surface low over central Kansas will make for an interesting evening in the Plains. A multitude of shortwaves are making their way across the Four Corners this afternoon along the southern edge of an upper level trough over the Intermountain West while pushing the lee trough east away from the Front Range. As of 2 PM MT, storms are already beginning to develop near the Palmer Divide along a southeast- oriented axis in the trough. Initially these storms are expected to be scattered with a few supercells possible. Over the course of the evening, the storms will continue east across W Kansas and SW Nebraska evolving into a more linear (MCS) storm mode. The HRRR and RAP models are continuing to show a favorable environment for storms with MLCAPE 1000-2500 j/kg for much of the area and increasing more to the east and effective shear in the 40-50 kts range. With the high based cloud cover and light showers over portions of the area, there is some weak CIN (< -200 j/kg) which may help limit the strength of the convection. The recent runs of the HRRR and RAP are continuing to become more favorable for a few tornadoes this evening. Confidence is low to moderate considering the time of the day, not as favorable SRH values, and backing winds near the surface. The main hazards are large hail up to 2" and up to 80 mph damaging winds gusts. If/when these storms evolve into an MCS, the hail threat is expected to decrease while the wind threat increases. On the backside of the MCS, more convection may develop with a much lower severe threat. Overnight lows will be in the mid 50s to mid 60s overnight. Friday-Friday night...The upper level trough is expected to move into the Four Corners region during the afternoon. Another round of scattered thunderstorms are possible tomorrow from 4 to 11 PM MT. With lingering cloud cover and limited time for the atmosphere to recover from tonight's event, the environment doesn't appear to be as favorable. MLCAPE values around 1500 j/kg or less with mid-level lapse rates in the 6-8 C/km range and 25-40 kts of shear. Main hazards are expected to be damaging winds and hail. Afternoon highs are expected to be in the upper 70s to mid 80s with overnight lows in the mid 50s to lower 60s. .LONG TERM...(Saturday through Thursday) Issued at 157 PM MDT Thu Jun 24 2021 At the start of the period, an upper trough extends from the northern Plains to the Desert Southwest. Meanwhile, an area of high pressure is located over southwestern Canada and the Pacific Northwest, with ridging along the west coast. For this weekend, the upper trough remains in place over the central CONUS due to nearly stationary high pressure along the east coast serving as a block. This keeps west to northwest flow above the region on the western side of the trough. Disturbances pass through the flow on both Saturday and Sunday, resulting in chances for showers and thunderstorms both days. Severe weather is not currently anticipated. The weekend pattern prevails into early next week, with the positively tilted upper trough across the central part of the country and high pressure to the west (Pacific Northwest) and east (east coast). There are some differences among guidance for what will happen through the week with the pattern. Some solutions have the trough slowly shifting eastward and perhaps closing off to a low while others keep it firmly over the Plains. Either way, chances for showers and thunderstorms return each day, particularly in the afternoon and evening hours. Will work to refine details later in the period. A warming trend will be possible during the long term as the upper trough potentially shifts east and allows ridging to nudge into the region. High temperatures are forecast in the 70s and low 80s Saturday through Monday. A gradual rise follows, from the mid 70s through mid 80s on Tuesday to the 80s region-wide on Thursday. Low temperatures are mainly in the 50s through the period, plus or minus a few degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 510 PM MDT Thu Jun 24 2021 For KGLD and KMCK, VFR conditions are currently expected through the period. The general scenario calls for showers and thunderstorms to potentially impact KGLD in the 03z-07z timeframe with strong wind gusts the primary hazard. From 08z-15z there is a possibility of stratus and sub VFR cigs and maybe some fog/mist. After 16z VFR conditions return. There is a small chance for thunderstorms after about 23z. Winds at taf issuance gusting up to 20kts or so from the northeast, otherwise generally variable in direction at speeds under 8kts. For KMCK any chance for convection would be in the 06z-11z timeframe at this time. Sub VFR cigs in stratus are possible from 12z-17z. Winds through the period generally from the northeast, strongest at taf issuance where gusts up to 20kts or so expected. Adjustments to the forecast for both sites will likely be needed as the convective threat develops this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KMK SHORT TERM...KMK LONG TERM...JBH AVIATION...99
Hazardous weather outlook, Jun 24, 4:02 PM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 402 PM MDT Thu Jun 24 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 402 PM MDT Thu Jun 24 2021 /502 PM CDT Thu Jun 24 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for the entire Tri-State area except for Red Willow, Norton, and Graham counties until 10 PM MDT. Another watch may be needed for the remaining counties later on this evening as the threat moves east. Scattered thunderstorms will develop along the Colorado Front Range and portions of the Palmer Divide this afternoon, progressing eastward into northwest Kansas and southwest Nebraska during the late afternoon and evening. Thunderstorms may also develop in vicinity of a weak surface low situated over western Kansas. Severe thunderstorms capable of producing large hail up to 2" and damaging winds up to 80 mph are possible anywhere in the Tri-State area, mainly between 4 PM and 3 AM MDT. A brief tornado is possible; however, confidence is low. If storms coalesce and organize into a squall line, significant and/or widespread damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated during the afternoon and evening hours on Friday, as well. Isolated severe thunderstorms capable of producing large hail and damaging winds are possible, mainly between 4 PM and 11 PM MDT. Further details cannot be ascertained at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
In the hours before
Local storm report, Jun 24, 6:16 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 11 S ARAPAHOE 38.69N 102.16W
06/24/2021 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
DELAYED REPORT. TRAINED SPOTTER REPORTED
SPORADIC QUARTER SIZED HAIL.
&&
KMKLocal storm report, Jun 24, 7:24 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 2 SW FIRSTVIEW 38.80N 102.55W
06/24/2021 M56 MPH CHEYENNE CO MESONET
MESONET STATION REPORTED A 56 MPH WIND GUST.
&&
KMKLocal storm report, Jun 24, 7:34 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST KIT CARSON 38.77N 102.79W
06/24/2021 E60 MPH CHEYENNE CO TRAINED SPOTTER
SPOTTER ESTIMATED 55-60 MPH WINDS BRIEFLY
ALONG WITH PEA SIZED HAIL.
&&
KMKLocal storm report, Jun 24, 7:44 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 15 S KANORADO 39.12N 102.02W
06/24/2021 E0.70 INCH WALLACE KS PUBLIC
PEA TO DIME SIZED HAIL.
&&
KMKLocal storm report, Jun 24, 7:58 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 16 S KANORADO 39.10N 102.02W
06/24/2021 E1.00 INCH WALLACE KS PUBLIC
CALLER REPORTED NICKEL TO QUARTER SIZED
HAIL.
&&
KMKLocal storm report, Jun 24, 8:01 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 3 SE WESKAN 38.82N 101.93W
06/24/2021 M86 MPH WALLACE KS MESONET
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 52 min |
| Jun 24, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 44 min |
| Jun 24, 8:32 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 58 min |
| Jun 24, 8:51 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 54 min |
| Jun 24, 9:30 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 46 min |
| Jun 25, 1:42 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 63 min |
| Jun 25, 2:41 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| Jun 25, 4:36 PM MDT | Special Weather Statement | GLD | Gove | 24 min |
| Jun 25, 4:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 25, 4:53 PM MDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 25, 4:56 PM MDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jun 25, 5:01 PM MDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 25, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 60 min |
| Jun 25, 5:16 PM MDT | Special Weather Statement | GLD | Sheridan | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.